Alert archive / Texas / Flash Flood Warnings in 2020

Flash Flood Warning 18, NWS Midland/Odessa, TX

July 2, 2020Midland County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Jul 2, 2020, 8:01 PM CDT for Midland County, Texas. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 2, 2020, 8:01 PM CDT (01:01 UTC)
Expired
Jul 2, 2020, 9:01 PM CDT
In force
60 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

County Midland County, TX

The radar

The Midland/Odessa radar (KMAF), 14 km from the middle of the area, began a volume at 01:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 1.0 hours before the alert went out and 14 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2020-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 579 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2020-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -47 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
579 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
2595 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-47 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

372 
WGUS54 KMAF 030101
FFWMAF
TXC329-030330-
/O.NEW.KMAF.FF.W.0018.200703T0101Z-200703T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Midland/Odessa TX
801 PM CDT Thu Jul 2 2020

The National Weather Service in Midland/Odessa has issued a

* Flash Flood Warning for...
  North Central Midland County in western Texas...

* Until 1030 PM CDT.

* At 801 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2 inches of rain 
  have fallen. Midland Airpark has received 1.40" of rainfall in the 
  past hour. Flash flooding is ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Doppler radar.

  IMPACT...Flooding of small creeks and streams, urban areas,
           highways, streets and underpasses as well as other
           drainage and low lying areas.

* Some locations that will experience flash flooding include...
  Midland and Midland Airpark.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small 
creeks and streams, urban areas, highways, streets and underpasses 
as well as other drainage areas and low lying spots.

&&

LAT...LON 3205 10215 3209 10208 3209 10206 3201 10195
      3194 10208 3195 10208

FLASH FLOOD...RADAR INDICATED

$$

Matt Salerno
1 follow-up statement
412 
WGUS74 KMAF 030201
FFSMAF

Flash Flood Statement
National Weather Service Midland/Odessa TX
901 PM CDT Thu Jul 2 2020

TXC329-030211-
/O.CAN.KMAF.FF.W.0018.000000T0000Z-200703T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Midland TX-
901 PM CDT Thu Jul 2 2020

...FLASH FLOOD WARNING FOR NORTH CENTRAL MIDLAND COUNTY HAS BEEN 
REPLACED WITH AN AREAL FLOOD WARNING...

The heavy rain has ended. Flash flooding is no longer expected to 
pose a threat. Please continue to heed remaining road closures.

LAT...LON 3205 10215 3209 10208 3209 10206 3201 10195
      3194 10208 3195 10208

$$

Matt Salerno

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 2, 7:56 PM CDT, 5 minutes earlier.

Area forecast discussion, Jul 2, 7:56 PM CDT, 5 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
756 PM CDT Thu Jul 2 2020

.DISCUSSION...

Please see 00Z aviation discussion below.

&&

.AVIATION...

VFR will prevail through the TAF period. Any lingering TS should
remain just E of MAF and will and diminish within the next hour.
Winds will remain out of the ESE generally at or below 10 kts.

&&

.PREV DISCUSSION... /issued 207 PM CDT Thu Jul 2 2020/

DISCUSSION...
Current radar is showing isolated showers and storms developing
in the higher elevations south of I-10 this afternoon. Hi-Res
models indicate this activity will spread east into the Permian
Basin so everyone will have a chance to see some rain today,
though chances will be low. We are not currently outlooked in
SPC's latest SWODY1 but can't rule out an isolated storm becoming
strong to marginally severe.

Unfortunately, today will be the coolest day of the forecast
period as high pressure over the desert southwest expands eastward
into the South Plains by early next week. Increasing subsidence
will cause temperatures to rise a few degrees with most locations
reaching the upper 90s to low 100s for highs; however, a southerly
to southeasterly low level flow should prevent temps from reaching
heat advisory criteria. In addition, the increasing subsidence
should also severely limit any rain chances after the weekend.

Hennig

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     73  99  73 101 /  20   0   0   0
Carlsbad                       72  99  73 100 /  20  20  10  20
Dryden                         73  97  73 101 /  20  10   0   0
Fort Stockton                  73  96  71  98 /  20  20   0  10
Guadalupe Pass                 69  90  69  90 /  20  30  20  30
Hobbs                          68  95  70  97 /  30  10  10  10
Marfa                          63  91  63  93 /  30  40  10  20
Midland Intl Airport           73  98  73 100 /  20   0   0   0
Odessa                         73  98  73 100 /  20  10   0   0
Wink                           73 100  74 102 /  20  10  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

24
Hazardous weather outlook, Jul 2, 2:20 PM CDT, 5 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
220 PM CDT Thu Jul 2 2020

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-031930-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
220 PM CDT Thu Jul 2 2020 /120 PM MDT Thu Jul 2 2020/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are possible especially through this evening. The
strongest storms will be capable of producing brief gusty winds,
small hail and brief heavy rainfall.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, Jul 2, 5:49 PM CDT, 2 hours 12 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
549 PM CDT Thu Jul 2 2020

TXZ279-282-022330-
Central Brewster County TX-Lower Brewster County TX-
549 PM CDT Thu Jul 2 2020

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL BREWSTER COUNTY
UNTIL 630 PM CDT...

At 549 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles southeast of Persimmon Gap, or 22 miles northeast of Panther
Junction, moving southwest at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Big Bend National Park.

LAT...LON 2946 10330 2982 10303 2977 10264 2973 10265
      2975 10267 2974 10268 2968 10269 2964 10274
      2960 10274 2960 10277 2955 10277 2952 10281
      2949 10280 2945 10283 2941 10283 2940 10281
      2936 10285
TIME...MOT...LOC 2249Z 023DEG 23KT 2959 10299
Special weather statement, Jul 2, 6:27 PM CDT, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
627 PM CDT Thu Jul 2 2020

TXZ060-061-067-068-030000-
Crane TX-Ector TX-Ward TX-Winkler TX-
627 PM CDT Thu Jul 2 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ECTOR...NORTHEASTERN
WARD...SOUTHEASTERN WINKLER AND NORTHWESTERN CRANE COUNTIES UNTIL 700
PM CDT...

At 627 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles east of Monahans, moving west at 5 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Monahans Sandhills State Park and Penwell.

This includes Interstate 20 between mile markers 85 and 104.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3181 10255 3161 10249 3149 10279 3172 10289
TIME...MOT...LOC 2327Z 067DEG 5KT 3164 10269

88
Special weather statement, Jul 2, 6:45 PM CDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
645 PM CDT Thu Jul 2 2020

TXZ051-062-030015-
Midland TX-Martin TX-
645 PM CDT Thu Jul 2 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MIDLAND AND SOUTH
CENTRAL MARTIN COUNTIES UNTIL 715 PM CDT...

At 644 PM CDT, Doppler radar was tracking a strong thunderstorm near
Midland, moving southwest at 15 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Midland, Greenwood and Midland Airpark.

This includes Interstate 20 between mile markers 136 and 151.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3223 10198 3204 10182 3194 10206 3207 10219
TIME...MOT...LOC 2344Z 035DEG 11KT 3207 10206

88
Local storm report, Jul 2, 6:59 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
659 PM CDT THU JUL 2 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     TSTM WND GST     3 NNW MIDLAND           32.04N 102.10W
07/02/2020  E60 MPH          Midland            TX   NWS EMPLOYEE

&&

SAMANTHA.ZUBER
Local storm report, Jul 2, 7:03 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
National Weather Service Midland/Odessa TX
703 PM CDT THU JUL 2 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     TSTM WND GST     3 NNE MIDLAND           32.04N 102.06W
07/02/2020  E60.00 MPH       Midland            TX   NWS EMPLOYEE

&&

SAMANTHA.ZUBER
Special weather statement, Jul 2, 7:27 PM CDT, 34 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
727 PM CDT Thu Jul 2 2020

TXZ051-062-030100-
Midland TX-Martin TX-
727 PM CDT Thu Jul 2 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MIDLAND AND
SOUTHWESTERN MARTIN COUNTIES UNTIL 800 PM CDT...

At 727 PM CDT, Doppler radar was tracking a strong thunderstorm over
Midland, moving southwest at 5 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Midland, Cotton Flat and Midland Airpark.

This includes Interstate 20 between mile markers 132 and 144.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3214 10208 3203 10194 3191 10206 3195 10215
      3204 10221
TIME...MOT...LOC 0027Z 044DEG 5KT 3204 10212

24

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 7:27 PM CDTSpecial Weather StatementMAFMidland33 min
Jul 2, 7:34 PM CDTAreal Flood AdvisoryMAFMartin, Midland116 min
Jul 2, 9:01 PM CDTAreal Flood WarningMAFMidland89 min
Jul 3, 1:42 PM CDTSpecial Weather StatementMAFJeff Davis33 min

Nearby

Flash Flood Warnings in Texas, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.